Montana, 2021Hail and Damaging Wind in Montana, June 10, 2021
June 10, 2021 · NWS BYZ · 35 events in 13 counties and zones
Severe thunderstorms began across the western half of the Billings Forecast Area during the afternoon of the 10th. A few of these thunderstorms continued into the early evening hours.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms began across the western half of the Billings Forecast Area during the afternoon of the 10th. A few of these thunderstorms continued into the early evening hours. An inverted trough and strong jet stream moved over the area during this time. In addition, a strong cold front moved across the entire forecast area during the late afternoon hours through the late evening hours. All of these factors led to a few severe thunderstorms producing large hail and damaging winds. The largest hail reported was 2.5 in diameter with the strongest thunderstorm winds being 75 mph. |A different scenario developed behind the front across the Beartooth/Absaroka and Red Lodge Foothills. Very strong winds aloft mixed down to the surface as 50 to 75 mph winds continued for several hours behind the front. These winds resulted in additional damage. Locally higher winds estimated at 80 mph occurred just above and to the south of the city of Red Lodge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 10, 2:14 PM MST, 1 minute earlier.
Area forecast discussion, Jun 10, 2:14 PM MST, 1 minute before
Area Forecast Discussion...Updated
National Weather Service Billings MT
314 PM MDT Thu Jun 10 2021
.UPDATE...
Severe Thunderstorm Watch issued for northern tier of our CWA
until 10 PM. Strong ascent from short wave trough upstream should
interact with 60 kt shear to produce a few strong to severe
storms with hail and high wind. Most of this should stay north of
Billings. Window in Golden Valley and Musselshell counties may be
short lived and over by 6-7 pm...but short range models are now
suggesting some of this may push east across northern Rosebud and
Custer Counties through mid evening..mainly north of I-94. BT
&&
.DISCUSSION...
Rest of Today through Saturday Night...
Sharp trough passage expected today to produce a dynamic and
active weather situation across the region. For our CWA the main
threat is strong winds (50-65 mph) along a powerful frontal
passage late today into the evening. Frontal passage winds may be
enhanced by showers and some weaker thunderstorm outflows. This
will all be generally covered by the High Wind Warning we have in
place from 5 pm to 3 am from Rosebud County eastward.
Dry air intrusion (dry slot) from the south will move up into
southeast Montana pushing the best low level moisture and CAPE
across the Dakota Border this afternoon. Hence, the enhanced area
of severe thunderstorm potential has been pulled east to reflect
this. We could still get a few strong to severe cells in Fallon or
Carter Counties, but the bulk of the severe threat is in the
Dakotas and up in northeast Montana.
The dry air late today (humidity near 10 percent possible)
combined with the frontal winds may enhance any fire behavior, so
the Red Flag from 10 am to 10 pm looks reasonable with these
extreme parameters despite some fuels not being quite ready.
Trough axis pushes through to the Dakotas after about 1 am
tonight, so we expect diminishing winds for most areas after
midnight. Friday will be seasonal with temps in the upper 70s to
lower 80s and zero chance of convection. 500mb ridging will
continue to prevail for Saturday with dry conditions and temps
pushing into the 80s to near 90. BT
Sunday through Thursday...
Dry and hot conditions will continue over the extended period.
Wind and precipitation will be minimal to none with the high
pressure that is in place. Temperatures will be in the low 90s on
Sunday which will be the coolest you will see for a few days.
Monday and Tuesday will bring temperatures well into the upper 90s
to mid 100s, which is 20 to 30 degrees above normal for this time
of year. Temperatures will cool slightly Wednesday back into the
90s and the 80s by Thursday. There is a potential for many record
highs being broken across all sites early next week. Make sure to
take precautions if you must be outdoors.
Carrothers
&&
.AVIATION...
Strong cold front will cross the region this evening, bringing
strong and gusty northwest winds (45-60 mph) across all routes.
Another round of thunderstorms is expected with the cold front,
with strong wind gusts expected to be the main severe threat.
Localized MVFR/IFR conditions are possible in heavier precip.
Otherwise, VFR conditions will prevail today. BT
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 048/076 051/089 056/092 062/101 064/104 066/096 061/088
40/N 00/U 00/U 00/G 00/G 00/U 00/U
LVM 040/073 046/084 050/090 054/098 057/100 058/092 053/088
30/N 00/B 00/U 00/U 00/U 00/U 00/U
HDN 048/077 048/090 054/095 062/103 063/105 065/097 059/089
60/U 00/U 00/U 00/G 00/G 00/U 00/U
MLS 053/075 050/089 058/093 065/100 066/102 068/096 061/086
61/N 00/U 00/U 00/U 10/G 00/U 00/U
4BQ 051/075 052/089 059/094 065/100 065/101 069/096 063/086
40/N 00/U 00/U 00/U 10/G 00/U 00/U
BHK 050/073 050/088 057/092 062/096 063/098 066/095 060/085
50/N 00/U 00/U 00/U 10/U 00/U 10/U
SHR 044/076 048/088 055/092 060/099 062/101 063/096 058/088
40/U 00/U 00/U 00/U 00/G 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 252 in effect until 10 PM MDT this
evening FOR ZONES 29-31-32-42-58-63.
High Wind Warning in effect until 3 AM MDT Friday FOR ZONES
30>33-36-37-57-58-138.
Red Flag Warning in effect until 10 PM MDT this evening FOR
ZONES 127>133.
WY...High Wind Warning in effect until 3 AM MDT Friday FOR ZONE
199.
Red Flag Warning in effect until 10 PM MDT this evening FOR
ZONE 274.
&&
weather.gov/billingsHazardous weather outlook, Jun 10, 2:42 AM MST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
342 AM MDT Thu Jun 10 2021
MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-111100-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
342 AM MDT Thu Jun 10 2021
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Severe thunderstorms possible. Also, strong wind gusts
behind a cold front.
* WHERE...Much of southern Montana and northern Wyoming.
* WHEN...This afternoon and evening.
* ADDITIONAL DETAILS...A cold front will move through the area and
generate strong to severe thunderstorms. The primary threat from
storms is damaging wind, but large hail is also possible, mainly
over southeast Montana.
* ADDITIONAL HAZARD CONCERNS...The cold front will create west to
northwest winds gusting 45-60 mph. The strong winds will combine
with low humidity to cause fire weather concerns for locations
east of a line from Roundup to Billings to Sheridan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be sure to stay tuned for further updates on this potential
hazardous weather.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
In the hours before
Local storm report, Jun 10, 11:57 AM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1257 PM MDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM TSTM WND GST 12 SE EMIGRANT 45.27N 110.54W
06/10/2021 M58.00 MPH PARK MT MESONET
&&
CARROTHERSLocal storm report, Jun 10, 12:39 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
139 PM MDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM NON-TSTM WND GST 2 WSW LIVINGSTON 45.65N 110.60W
06/10/2021 M54.00 MPH PARK MT DEPT OF HIGHWAYS
&&
CARROTHERSEvent by event
20 high wind, 14 hail, 1 thunderstorm wind. Local standard time, as filed.
High Wind, Livingston Area
- When
- June 10, 2:15 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Winds gusted to 59 mph just west of Livingston.
Hail, Musselshell
- When
- June 10, 2:41 PM MST
- Where
- Musselshell County, 5.51 mi SE of Klein
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 46.350, -108.440
High Wind, Livingston Area
- When
- June 10, 2:44 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Winds gusted to 63 mph at the Livingston Airport.
Hail, Musselshell
- When
- June 10, 2:49 PM MST
- Where
- Musselshell County, 14.34 mi SSE of Klein
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.200, -108.450
Hail, Yellowstone
- When
- June 10, 2:50 PM MST
- Where
- Yellowstone County, 11.26 mi NNW of Shepherd
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.090, -108.470
High Wind, Livingston Area
- When
- June 10, 2:58 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Winds gusted to 60 mph just east of Livingston.
High Wind, Livingston Area
- When
- June 10, 2:59 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Winds gusted to 67 mph at the Livingston Airport.
Hail, Musselshell
- When
- June 10, 3:15 PM MST
- Where
- Musselshell County, 10.77 mi SE of Klein
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.290, -108.370
Hail, Stillwater
- When
- June 10, 3:27 PM MST
- Where
- Stillwater County, 2.51 mi ESE of Park City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.620, -108.870
High Wind, Beartooth Foothills
- When
- June 10, 3:35 PM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
A wind gust of 62 mph was recorded 13 miles southwest of Greycliff.
Hail, Yellowstone
- When
- June 10, 3:57 PM MST
- Where
- Yellowstone County, 1.93 mi W of Billings Logan Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.800, -108.570
High Wind, Northern Sweet Grass
- When
- June 10, 4:00 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
A wind gust of 61 mph was recorded 9 miles southeast of Melville.
Hail, Yellowstone
- When
- June 10, 4:09 PM MST
- Where
- Yellowstone County, 0.84 mi NE of Billings Hgts
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.830, -108.510
Hail, Yellowstone
- When
- June 10, 4:10 PM MST
- Where
- Yellowstone County, 0.69 mi S of Shepherd
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.940, -108.350
Hail, Yellowstone
- When
- June 10, 4:15 PM MST
- Where
- Yellowstone County, 0.84 mi NE of Shepherd
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.960, -108.340
The hail size was mostly dimes but a few were hen egg size.
High Wind, Northern Sweet Grass
- When
- June 10, 4:15 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
A wind gust of 58 mph was recorded 9 miles southeast of Big Timber.
High Wind, Northern Rosebud
- When
- June 10, 4:23 PM MST
- Where
- Northern Rosebud forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
A wind gust of 59 mph was recorded 1 mile west of Ingomar.
High Wind, Northern Sweet Grass
- When
- June 10, 4:30 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
A wind gust of 67 mph was recorded 2 miles southwest of Big Timber.
High Wind, Red Lodge Foothills
- When
- June 10, 4:50 PM MST
- Where
- Red Lodge Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
A wind gust of 60 mph was recorded 1 mile south of Roscoe.
Hail, Yellowstone
- When
- June 10, 4:55 PM MST
- Where
- Yellowstone County, 0.69 mi S of Laurel
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.670, -108.770
High Wind, Northern Big Horn
- When
- June 10, 4:59 PM MST
- Where
- Northern Big Horn forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
A wind gust of 60 mph was recorded 3 miles southeast of Crow Agency.
Hail, Yellowstone
- When
- June 10, 5:00 PM MST
- Where
- Yellowstone County, 2 mi NE of Laurel Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.720, -108.720
High Wind, Beartooth Foothills
- When
- June 10, 5:00 PM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
A wind gust of 64 mph was recorded 9 miles northwest of Absarokee.
Hail, Yellowstone
- When
- June 10, 5:11 PM MST
- Where
- Yellowstone County, 5.82 mi W of Billings Logan Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.790, -108.650
Hail, Yellowstone
- When
- June 10, 5:12 PM MST
- Where
- Yellowstone County, 5.82 mi W of Billings Logan Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.790, -108.650
High Wind, Crazy Mountains
- When
- June 10, 5:12 PM MST
- Where
- Crazy Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.923, -110.104 (the zone’s center; the record gives no point)
A wind gust of 64 mph was recorded 17 miles northeast of Wilsall.
High Wind, Northern Rosebud
- When
- June 10, 5:20 PM MST
- Where
- Northern Rosebud forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
A wind gust of 65 mph was recorded 1 mile northwest of Ingomar.
High Wind, Beartooth Foothills
- When
- June 10, 5:45 PM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
A wind gust of 59 mph was recorded 7 miles south of Reed Point.
High Wind, Northern Rosebud
- When
- June 10, 5:59 PM MST
- Where
- Northern Rosebud forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
A wind gust of 61 mph was recorded 2 miles northwest of Forsyth.
High Wind, Beartooth Foothills
- When
- June 10, 6:22 PM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Winds gusted to 70 mph 3 miles west of Fishtail.
High Wind, Custer
- When
- June 10, 6:28 PM MST
- Where
- Custer forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.253, -105.572 (the zone’s center; the record gives no point)
Winds gusted to 58 mph 10 miles east of Miles City.
Hail, Rosebud
- When
- June 10, 6:30 PM MST
- Where
- Rosebud County, 3.14 mi SE of Rock Spgs
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.790, -106.200
High Wind, Absaroka / Beartooth Mountains
- When
- June 10, 6:35 PM MST
- Where
- Absaroka / Beartooth Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Winds gusted to 72 mph 13 miles southwest of Greycliff.
Thunderstorm Wind, Rosebud
- When
- June 10, 6:38 PM MST
- Where
- Rosebud County, 1.17 mi NW of Rock Spgs
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.830, -106.270
High Wind, Red Lodge Foothills
- When
- June 10, 6:40 PM MST
- Where
- Red Lodge Foothills forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Very strong winds at mountain top level mixed down to the surface for several hours. These winds were estimated at 80 mph which resulted in damage just above and south of the city of Red Lodge. Most of the damage occurred around 400 Ranch, south of Red Lodge. Damage included numerous powerlines down along with an estimated couple hundred trees blown down and uprooted. In addition, downed trees caused damage to one vehicle.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in North Dakota, June 10 to 11, 2021$2.9 million · 2.5 in hail · 66 events
- Hail and Damaging Winds in Montana, June 10, 2021$1.2 million · 3 in hail · 64 events
- Rip Current in Florida, June 10, 20211 death · 1 event
- Heat in Arizona, June 10, 20211 death · 1 event
- Flash Flooding in Ohio, June 10, 2021$290,000 · 2 events
- Flash Flooding and Flooding in Arkansas, June 10, 2021$200,000 · 5 events
- Flash Flooding in West Virginia, June 10 to 11, 2021$100,000 · 2 events
- High Wind in Wyoming, June 10, 2021$50,000 · 73 kt wind · 8 events
- Flash Flooding and Flooding in Kentucky, June 10 to 13, 202157 kt wind · 32 events
- Flooding in Virginia, June 10 to 11, 202125 events
- Hail and Damaging Winds in South Dakota, June 10 to 11, 20211 in hail · 19 events
- Hail and Damaging Winds in Wisconsin, June 10, 202152 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954807, 954759, 954808, 954760, 954761, 954809, 954810, 954762, 954763, 954840, 954767, 954841, 954764, 954765, 954766, 954842, 954843, 954844, 954845, 954768, 954846, 954769, 954847, 954771, 954770, 954851, 954854, 954886, 954887, 955042, 955043, 954772, 955045, 954773, 955046.